Portugaliae Mathematica   EMIS ELibM Electronic Journals PORTUGALIAE
Vol. 60, No. 3, pp. 305-317 (2003)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



The Compression Semigroup of a Cone is Connected

Joao Ribeiro Gonçalves Filho and Luiz A.B. San Martin

Departamento de Matemática, Universidade Estadual de Maringá,
87.020-900 Maringá Pr -- BRASIL
Instituto de Matemática, Universidade Estadual de Campinas,
Cx. Postal 6065, 13.081-970 Campinas SP -- BRASIL

Abstract: Let $W\subset\R^{n}$ be a pointed and generating cone and denote by $S(W)$ the semigroup of matrices with positive determinant leaving $W$ invariant. The purpose of this paper is to prove that $S(W)$ is path connected. This result has the following consequence: Semigroups with nonempty interior in the group $\mathrm{Sl}(n,\R)$ are classified into types, each type being labelled by a flag manifold. The semigroups whose type is given by the projective space $\P^{n-1}$ form one of the classes. It is proved here that the semigroups in $\mathrm{Sl}(n,\R)$ leaving invariant a pointed and generating cone are the only maximal connected in the class of $\P^{n-1}$.

Keywords: semigroups; convex cones; positive matrices; maximal connected semigroups.

Classification (MSC2000): 20M20, 11C20.

Full text of the article:

Electronic version published on: 9 Feb 2006. This page was last modified: 27 Nov 2007.

© 2003 Sociedade Portuguesa de Matemática
© 2003–2007 ELibM and FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition